Alert archive / Oregon / High Wind Watches in 2021

High Wind Watch 12, NWS Medford, OR

December 9, 20215 counties in Oregon; Modoc County, California

NWS Medford, OR issued this high wind watch at Dec 9, 2021, 2:17 PM PST for 5 counties in Oregon; Modoc County, California. It took effect at Dec 11, 2021, 4:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 9, 2021, 2:17 PM PST (22:17 UTC)
In effect from
Dec 11, 2021, 4:00 AM PST
Expired
Dec 10, 2021, 3:56 AM PST
In force
Issued by
NWS Medford, OR

Counties Modoc County, CA, Coos County, OR, Curry County, OR, Douglas County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 71 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2021-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2021-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

290 
WWUS76 KMFR 092217
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
217 PM PST Thu Dec 9 2021

...Strong Winds Possible Saturday into Early Sunday...

A strong frontal system will move across southern Oregon and
Northern California Saturday into early Sunday possibly bringing 
strong and gusty winds to portions of coast and some areas east of
the Cascades.

ORZ021-022-101500-
/O.NEW.KMFR.HW.A.0012.211211T1200Z-211212T0000Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Bandon, Port Orford, and Gold Beach
217 PM PST Thu Dec 9 2021

...HIGH WIND WATCH IN EFFECT FROM EARLY SATURDAY MORNING THROUGH 
SATURDAY AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts 55-70 mph possible.

* WHERE...South Central Oregon Coast and Curry County Coast
  including the Gold Beach, Port Orford, Cape Blanco, and Bandon
  areas as well as along the coastal headlands. Portions of
  Highway 101 near Pistol River, Gold Beach, Port Orford, and
  Bandon could be affected,

* WHEN...From 4 AM PST Saturday morning through 4 PM PST Saturday
  afternoon.

* IMPACTS...Damaging winds could blow down trees onto power lines.
  Power outages are possible. Travel could be difficult,
  especially for high profile vehicles due to the combined effects
  of strong, gusty winds, and heavy rainfall, at times. This could
  also result in some mud and rockfall in an near slide areas. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Dangerous driving conditions are possible, especially
if operating a high profile vehicle. Downed trees and power lines
are possible. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CAZ085-ORZ030-031-101500-
/O.NEW.KMFR.HW.A.0012.211211T1200Z-211212T1200Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
217 PM PST Thu Dec 9 2021

...HIGH WIND WATCH IN EFFECT FROM EARLY SATURDAY MORNING THROUGH 
EARLY SUNDAY MORNING...

* WHAT...Southwest winds 25-35 mph with gusts 55-65 mph possible.

* WHERE...In California, mainly the Warner Mountains in Modoc
  County. In Oregon, Northern and Eastern Klamath County and
  Western Lake County and Central and Eastern Lake County.
  Portions of Highways 31 from Paisley to Summer Lake, portions of
  Highway 395 in the Valley Falls area, and portions of Highway
  140 near Lakeview could be affected. 

* WHEN...From 4 AM PST Saturday morning through 4 AM PST Sunday
  morning.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...The watch covers areas where winds could
  gust 58 mph or greater. A wider area of the counties mentioned
  could experience advisory level winds with gusts in the 45 to 
  55 mph range. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Dangerous driving conditions are possible, especially
if operating a high profile vehicle. Downed trees and power lines
are possible. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
BTL
Visit us at https://www.weather.gov/Medford
1 follow-up statement
967 
WWUS76 KMFR 101156
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
356 AM PST Fri Dec 10 2021

ORZ021-022-110000-
/O.UPG.KMFR.HW.A.0012.211211T1200Z-211212T0000Z/
/O.NEW.KMFR.HW.W.0014.211211T1200Z-211212T0000Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Bandon, Port Orford, and Gold Beach
356 AM PST Fri Dec 10 2021

...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 4 PM PST SATURDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55-65 mph 
  expected.

* WHERE...South Central Oregon Coast and Curry County Coast
  including the Gold Beach, Port Orford, Cape Blanco, and Bandon
  areas as well as along the coastal headlands. Portions of
  Highway 101 near Pistol River, Gold Beach, Port Orford, and
  Bandon could be affected.

* WHEN...From 4 AM to 4 PM PST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Damaging winds could blow down trees onto
  power lines. Power outages are possible. Travel could be
  difficult, especially for high profile vehicles due to the
  combined effects of strong, gusty winds, and heavy rainfall, at
  times. This could also result in some mud and rockfall in an
  near slide areas.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ085-ORZ030-031-110000-
/O.UPG.KMFR.HW.A.0012.211211T1200Z-211212T1200Z/
/O.NEW.KMFR.HW.W.0014.211211T1200Z-211212T1800Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the city of Adel
356 AM PST Fri Dec 10 2021

...HIGH WIND WARNING IN EFFECT FROM 4 AM SATURDAY TO 10 AM PST
SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...In California, mainly the Warner Mountains in Modoc
  County. In Oregon, Northern and Eastern Klamath County and
  Western Lake County and Central and Eastern Lake County.
  Portions of Highways 31 from Paisley to Summer Lake, portions of
  Highway 395 in the Valley Falls area, and portions of Highway
  140 near Lakeview could be affected. 

* WHEN...From 4 AM Saturday to 10 AM PST Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The watch covers areas where winds could
  gust 58 mph or greater. A wider area of the counties mentioned
  could experience advisory level winds with gusts in the 45 to 
  55 mph range. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at Dec 9, 11:40 AM PST, 2 hours 37 minutes earlier.

Area forecast discussion, Dec 9, 11:40 AM PST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1140 AM PST Thu Dec 9 2021

The Aviation section has been updated...

.AVIATION...09/18Z TAFs...
As of 11 AM PST, VFR conditions existed at most of the airfields
across the area, but some MVFR was occuring over Modoc County as
well as north and west of approximately Grants Pass. Showers are
expected through the TAF period, mainly from the Cascades westward
in Oregon. This is expected to yield MVFR north and west of Medford
through the TAF period. MVFR to IFR is expected to develop further
south to KMFR and KLMT in the evening to overnight hours and persist
into Friday morning. Expect terrain obsurations as well as some
light to moderate icing due to lower snow levels with the showers
through the period. Additionally, breezy northwest winds are
expected east of the Cascades this afternoon. ~BTL/Spilde

&&

.DISCUSSION...As of 9:15 am...Short term models continue to
indicate a series of upper level short waves moving southeast
through Oregon and Northern California. This will bring
precipitation to much of the area today...except the east side.
The short term models are in good agreement with timing...with
precipitation beginning along the coast in the next few hours
spreading east through the day into the evening. Precipitation
will generally be light...with snow levels generally hovering
between 1800 and 2500 feet.

Otherwise...the main focus of the forecast will continue to be
this weekend into early next week with abundant precipitation. We
will be focusing on amount of precipitation and fine tuning the
timing.

-Riley

&&

.PREV DISCUSSION... /Issued 409 AM PST Thu Dec 9 2021/

SHORT TERM...

Very few showers are on the radar scope this morning as the
atmosphere remains slightly disturbed. An upper level wave in
northern California will move eastwards throughout the day
although some more upper level energy will push into the Oregon
coastline. With that second wave, we'll see a mix of rain below
2500 feet with snow accumulating in the high central Cascades.
The highest snowfall totals will be around Crater and Diamond
Lake. Snow impacts will be minimal with this Thursday time period.
Check out weather story on our homepage weather.gov/medford for
more details on the exact snow totals for this Thursday into
Thursday night event.

Eventually, high pressure will build briefly Friday
as 500 mb heights increase across the forecast area. Some of the
models are forecasting a 20% chance of precipitation around
Douglas and Coos County, but conditions should be dry to the
south. By Friday evening, a low will deepen in the gulf of Alaska
with an atmospheric river pushing in ahead of a well defined cold
front. This low will stick around through the weekend into next
week bringing rain and snow to the forecast area.

-Smith

LONG TERM...Saturday into Tuesday.

First on Saturday, snow will begin to accumulate above roughly
3500 feet during the day. Precipitation will be intense at times
along this front, especially along the coastal range. Integrated
Water Vapor Transport(IVT) will max out around 600 to 700 over
southern Oregon. We've seen some stronger IVT events already this
season, although those have been much warmer storms compared to
this one. The rain and snow will continue to accumulate into
Sunday as the front doesn't make a strong eastward push. This will
keep us under the plume of cooler moisture through Sunday.In
general, the main impacts through this weekend will be snow
accumulation around and above 3000 feet. The Mt. Shasta City area
will also be an area of concern once the winds shift southerly
and flow up the Sacramento Valley.

Speaking of winds this weekend, the south to north pressure
gradient will be rather strong. Look for strong and gusty
southerly winds in the Shasta Valley in addition to many other
locations east and west of the Cascades as well as the coast. Some
of the models are showing 925mb winds around the 50 to 70 knot
range along the cold front. This would suggest that the coastal
range will see some strong wind gusts. The NBM agrees with that
and is forecasting wind gusts around the 45 to 55 mph range along
the coast, Shasta Valley and higher terrain east of the Cascades
throughout Saturday.

By Monday, the low will still be spinning to our west and an
occluded front will eventually make it's way to our coastline.
Models continue to put northern California under the hose of
moisture. The NBM is forecasting a 100% chance of >12 inches of
snow in Mt. Shasta City, Mt. Ashland and Crater Lake throughout
the duration of this low. That's pretty impressive, although not a
shock given the the 72 hour duration of that probability.
Overall, the snow impacts will be high, especially within Mt.
Shasta City given the lower elevation and high traffic area of
I-5.

BEACH HAZARDS...With the incoming long period WNW swell, there is
a significant risk for high surf at area beaches beginning late
Saturday night and continuing through at least Monday night. Breaker
heights in the surf zone will likely reach 20 to 25 feet. The large
breaking waves will create hazardous conditions along and within
the surf zone, and could inundate beaches and low lying shorelines.
Beach erosion is possible, and exposed infrastructure may be damaged.
Jetties are not the place to be in these situations, stay far away
from them. -Spilde

MARINE...Updated 915 AM PST Thursday, December 9, 2021...Seas
will be steep and hazardous to small craft this morning due to a
mix of two northwest swells, one at 9 seconds and the other at 14
seconds. Seas will become dominated by a 13 second northwest swell
later this morning into this afternoon and then remain steep
through Friday.

A strong cold front will approach the area Friday night and move
across the waters Saturday with gale force winds and very steep,
high seas. Guidance is showing very high probabilities of
sustained winds exceeding 34kt during this time period, so our
confidence in gales occurring is high enough to upgrade the watch to
a warning, despite the long lead time.

With the front moving onshore by Saturday evening, winds should
ease, but a building long period northwest swell will follow
Saturday night into Sunday. This swell is likely to peak in
the 17 to 19 foot range (16 seconds) Sunday evening into Monday.
Additional headlines are likely necessary, but for clarity and
brevity in the products, we will hold off on those at this time.
Seas likely then remain steep and hazardous through Tuesday night
before gradually subsiding below 10 feet by mid next week. -Spilde

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...None.

Pacific Coastal Waters...
     Small Craft Advisory until 10 PM PST Friday for
     PZZ350-356-370-376.
     Gale Warning from 10 PM Friday to 4 PM PST Saturday for
     PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 2:19 AM PSTGale WarningMFR68 hr
Dec 9, 3:10 PM PSTWinter Storm WatchMFRDouglas, Jackson, Josephine, Klamath, Lake38 hr

Nearby

High Wind Watches in Oregon, 2021High Wind Watches in California, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.